High Wind, Harding
- When
- February 8, 1:00 AM MST to 2:00 AM MST
- Where
- Harding forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A strong cold front passed through the area during the early morning hours, bringing a period of gusty north to northwest winds behind the front and then another period of strong winds during the late morning into the afternoon hours. Some wind gusts over 60 mph were reported.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front passed through the area during the early morning hours, bringing a period of gusty north to northwest winds behind the front and then another period of strong winds during the late morning into the afternoon hours. Some wind gusts over 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 7, 10:27 PM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1027 PM MST Mon Feb 7 2022
.UPDATE...
Issued at 757 PM MST Mon Feb 7 2022
02z surface analysis had cold front from northeast MT into central
ID. 4mb/3hr pressure rises behind it with steady southeast
movement assisted by shortwave energy diving into MT per water
vapour loop. 00z guidance indicates strengthening of pressure rise
bubble and better downward momentum transfer during peak boundary
mixing tomorrow depicted via Bufkit. Combination of weak cold air
advection and strong mixing should result in a corridor of high
winds from K2WX-KRAP. First batch should occur with cold front,
focused on squeeze area just east of the Black Hills. Second batch
occurs Tuesday during peak mixing. HRRR shows 65kt peak gusts with
front early Tuesday morning, but it can be too aggressive so have
tempered top speeds some.
Forecast updated to account.
&&
.DISCUSSION...(This Evening Through Monday)
Issued at 123 PM MST Mon Feb 7 2022
Upper ridging covers the western CONUS, and the next
shortwave trough to affect our region is pushing into the Pacific
NW. Surface map shows a trough over the northern plains, with a
warm front along its axis across the eastern Dakotas. Winds
across our CWA are westerly 10 to 20 mph. Under mostly sunny
skies, temperatures are warming into the 50s and 60s.
This week's weather pattern will consist of west coast ridging and
periodic shortwaves moving through northwest flow over our region.
The first wave will approach tonight, and the cold front will begin
crossing our CWA early Tuesday morning. Northwesterly winds will be
strong initially behind the front, and then an early morning lull
is expected before winds increase with daytime mixing; however,
winds aloft are expected to decrease through the day. The HRRR and
NBM 4.0/4.1 show some strong winds just northeast of the Black
Hills around 09-10Z as the front moves over the Black Hills,
enhanced with downsloping. Additionally, several ECMWF ensemble
members show 58+ mph gusts at KRAP early Tuesday morning. RAP/HRRR
forecast soundings have 50+ kt winds just off the surface at 10Z
at KRAP, so a brief period of very strong winds is possible. This
would be supported by strong CAA with the front. However, NAM/GFS
forecast soundings have weaker winds near the surface. After a
morning lull, NBM 4.1 has 50 kt gusts along the typical NW SD to
KRAP corridor Tuesday afternoon, but the NBM 4.0 keeps winds
within advisory criteria. Some 60 mph gusts are supported by
NAM/GFS forecast soundings, but will depend on warmth, mixing, and
the rate winds aloft decrease. Pressure rises are not a
supportive factor of this wind event. Interpreting these mixed
messages, decided to issue Wind Advisories for western SD,
beginning 06Z for NW SD to Pennington Co for the initial
push/downsloping, and beginning 15Z for the rest. Some 60 mph
gusts are not out of the question, but overall expect this event
to be more of a high-end Wind Advisory. Despite the colder air,
highs will be generally in the 40s Tuesday and Wednesday.
On the backside of this system, a weak shortwave beneath the left
exit region of the upper jet will pass over the baroclinic zone,
resulting in some light rain/snow Wednesday into Wednesday night.
While some light snow accumulation is possible on the plains (an
inch or less), a few inches of snow will be possible over the
northern Hills from upslope enhancement. Deterministic solutions
have anywhere from 3 to 9 inches in the northern Hills; the NBM
75th percentile shows 1-3 inches, while the 95th percentile goes
up to 9 inches. With the Froude number expected to stay between
1-2 for nearly 24 hrs, going along with the trend of increasing
snow amounts: generally 3-5 inches in the northern BH, with
around 6 inches possible in the highest elevations.
A brief period of WAA will allow temps to climb back into the 50s
Thursday, before the next shortwave arrives. Friday looks blustery
with snow showers, but minimal accumulations are expected. Cold
airmass then shifts eastward for the weekend, resulting in mild and
dry weather.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1026 PM MST Mon Feb 7 2022
VFR conditions are expected through the TAF forecast period. A
cold front will move through overnight with gusty northwest winds
behind it. 30-40kt gusts will be common with 50kt gusts over far
northwest SD.
&&
.FIRE WEATHER...
Issued At 123 PM MST Mon Feb 7 2022
Strong winds on Tuesday and dry fuels will create conditions
conducive to fire spread. The GFDI will be very high to extreme on
the western SD plains. However, since the minimum RH is expected
to be 25% or higher, opted to refrain from issuing a Fire Weather
Watch.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 8 AM MST /9 AM CST/ to 5 PM MST /6 PM CST/
Tuesday for SDZ014-027-030-032-041>044-046-047-049-074.
High Wind Warning until 5 PM MST Tuesday for SDZ001-002-012-013-
026-031-072-073.
Wind Advisory until 5 PM MST Tuesday for SDZ025.
WY...None.
&&
Update...Helgeson
DISCUSSION...Pojorlie
AVIATION...Helgeson
FIRE WEATHER...PojorlieHazardous Weather Outlook National Weather Service Rapid City SD 245 AM MST Mon Feb 7 2022 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081100- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 245 AM MST Mon Feb 7 2022 /345 AM CST Mon Feb 7 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty northwest winds are expected on Tuesday, especially on the South Dakota plains where gusts over 50 mph are possible. A few inches of snow accumulation is possible Wednesday in the northern Black Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
12 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000630, 1000638, 1000639, 1000642, 1000636, 1000640, 1000643, 1000650, 1000651, 1000631, 1000634, 1000641.